Vermont, 2025

Winter Weather in Vermont, February 3 to 4, 2025

February 3 to 4, 2025 · NWS BTV · 6 events in 6 counties and zones

An area of low pressure moved across Quebec trailing an associated cold front in which a weak area of low pressure developed and traveled across New England on the night of February 3rd. Mixed rain and snow developed during the afternoon of February 3rd and changed to snow during the evening hours before ending during the early morning hours of February 4th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across Quebec trailing an associated cold front in which a weak area of low pressure developed and traveled across New England on the night of February 3rd.

Mixed rain and snow developed during the afternoon of February 3rd and changed to snow during the evening hours before ending during the early morning hours of February 4th.

The initial rain and snow mixed, followed by falling temperatures and snow created an icy layer that resulted in treacherous roads during the night and early morning hours. Snowfall totals were generally 1 to 3 inches across north central VT with less than an inch south and 3 to 5 inches in NE VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 3, 3:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 3, 3:59 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
359 PM EST Mon Feb 3 2025

.SYNOPSIS...
A wave of low pressure riding along a cold front is bringing
widespread wet snow to much of the region with some areas of
rain and wintry mix also possible. This precipitation will taper
off after midnight from northwest to southeast as colder air
filters in behind the front. Following a return to seasonably
cold and dry conditions midweek, another low pressure system
will bring more winter weather on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 359 PM EST Monday...A short duration winter storm is
currently moving into the area with moderate snow ongoing in
much of northern New York and far northwestern Vermont. Low
visibilities under a mile can be expected for much of the
evening where Winter Weather Advisories are in effect, quickly
expanding eastward across the rest of Vermont this evening.
While a wedge of mid level dry air is supporting virga at the
leading edge of precipitation, increasing moisture transport
along and out ahead of a developing front will cause snow to
begin reaching the ground within an hour of where it first
appears on radar.

However, with the warming we saw today, low level temperatures
are just warm enough to cause melting near the surface,
resulting in valley rain or a rain/snow mix. Areas expected to
see the wintry mix include most of the Champlain Valley and
many lower elevations south of a line from Morrisville to St.
Johnsbury. As the front sharpens, cold air advection aloft will
help increase precipitation rates and help snow levels drop to
the valley floor this evening from north to south. As such,
greatest risk of longer duration of a wintry mix, which could
include freezing rain in localized areas, is across eastern
Essex County in New York and eastern Windsor County, Vermont.

Snow totals have not changed much from the previous forecast,
with a bit of a tilt towards more snow in northern New York and
central Vermont where the strongest 850 millibar frontogenesis
is indicated in the latest model guidance, helping at least a
few hours of heavy snow. The short duration of heavy snow in a
given location should reduce the potential for amounts exceeding
the high end potential, which generally are greatest in the
western Adirondack region from near Malone to Star Lake, where
90th percentile snowfall is about 7 inches. In Vermont, areas
near and along the Green Mountains spine could also see heavy
snowfall amounts, but largely this event will see impacts mainly
due to a slippery evening commute rather than for snowfall
amounts. Slushy snow will gradually become a lighter snow as
temperatures slide below below freezing, resulting in icy
conditions overnight.

Tomorrow as a shortwave trough lags behind the frontal system,
an invigoration of upslope snow showers may occur. With meager
moisture available, snowfall amounts look minimal. It will be
blustery day with temperatures much lower than today, mainly
holding steady in the 15 to 25 range. Winds will peak near 30 to
35 MPH midday and gradually subside through the evening,
becoming light overnight as northwesterly flow relaxes due to
high pressure building in from the west. Wednesday night PoPs
are nil and skies should be mainly clear. One exception would be
a possible cloud developing off of the broad Lake Champlain
with favorable temperature and wind direction.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 322 PM EST Monday...Wednesday and Wednesday night will
feature drier weather and cooler than normal temperatures as a
large ridge of surface high pressure passes over the area.
Should have some welcomed sunshine on Wednesday, though high
temperatures will only reach the mid teens to mid 20s. Some
clouds will push into the area from the west later Wednesday
night, though precipitation should hold off until early Thursday
morning. Even with the clouds moving into the area, overnight
minimum temperatures will drop into the single digits above and
below zero.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 322 PM EST Monday...Next system approaches from the Great
Lakes region and spreads precipitation into our area on
Thursday and Thursday night as the low tracks well to our north.
At this time looks like precipitation will start as snow, then
as we lose the ice in the clouds and saturation in the dgz,
precipitation becomes drizzly and we could have some freezing
drizzle leading to ice accumulation. Pretty far out right now to
get a really good idea of precipitation type, but have some
mixed precipitation mentioned Thursday afternoon before it
becomes mostly drizzle overnight. Drier weather will return for
Friday. Another low pressure system will bring our next
precipitation to the region Saturday night into Sunday, this
time the low will track to our south, and we should mostly be on
the colder side of this system with precipitation type mainly
snow. Lots of details to be ironed out as we get closer to both
of these systems.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...A mix of VFR and MVFR conditions are in
place this afternoon ahead of a cold front to our west. As a
wave of low pressure rides northeastward along the front,
precipitation will spread across the airspace between 19Z and
22Z. Surface temperatures have warmed above freezing at most
locations, so a wet snow is expected at the onset for EFK, SLK
and MSS with perhaps some plain rain at PBG, BTV, RUT, and MPV.
At RUT, rain is most likely, and is expected to change to snow
between 01Z and 03Z.

When precipitation is in the form of snow, it will be heavy at
times with visibilities under 1SM possible, most likely at SLK
and MSS. IFR ceilings and visibilities are expected regardless,
persisting through about 06Z. Generally improving conditions are
expected after that time with sharp low level drying. Some
resurgence of moisture with some low level instability and
upslope flow will lead to return of some IFR conditions possible
towards the 12 to 18Z period, with greatest likelihood at SLK.

Winds are currently out of the south at 8-10 knots with
occasional gusts upwards of 20 knots at all sites, except at RUT
where a light southeast wind is present. Winds will veer to the
W/NW between 02Z and 05Z from northwest to southeast behind the
surface cold front with speeds generally in the 8 to 12 knot
range. However, after 12Z winds should become gusty with peak
gusts generally 20 to 30 kts. Some low level wind shear is
possible in the 22Z to 03Z period at MPV and RUT where westerly
flow right ahead of the cold front will increase.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight chance SN.
Thursday: Mainly MVFR and IFR, with areas VFR possible. Definite
SN, Chance PL, Chance FZRA, Chance FZDZ.
Thursday Night: Mainly MVFR, with local IFR possible. Chance DZ,
Chance SHSN, Chance FZDZ.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 AM EST Tuesday for VTZ003-004-
     006-016.
NY...Winter Weather Advisory until 7 AM EST Tuesday for NYZ026-027-
     029-030-087.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Kutikoff
Hazardous weather outlook, Feb 3, 3:08 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
308 PM EST Mon Feb 3 2025

NYZ031-034-VTZ002-007-008-017>020-042015-
Western Clinton-Western Essex-Western Franklin-Caledonia-Washington-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
308 PM EST Mon Feb 3 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Snow will move across the region this afternoon into Tuesday
morning, with some areas in southern Vermont beginning as rain. Snow
totals of 1 to 4 inches are expected. Snow may impact the evening
commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A mixed bag of precipitation types looks to be possible Thursday,
with mainly snow at the start changing to a wintry mix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-VTZ003-004-006-016-042015-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-Orleans-Essex-Lamoille-
Eastern Franklin-
308 PM EST Mon Feb 3 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-005-009>011-021-042015-
Eastern Clinton-Eastern Essex-Grand Isle-Western Chittenden-
Western Addison-Orange-Western Rutland-Eastern Windsor-
308 PM EST Mon Feb 3 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Snow, briefly mixed with rain this afternoon, will move across the
region this afternoon into the overnight hours. Snow totals of up to
3 inches are expected. Snow may impact the evening commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A mixed bag of precipitation types looks to be possible Thursday,
with mainly snow at the start changing to a wintry mix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 3, 1:43 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
143 PM EST Mon Feb 3 2025

NYZ028-031-034-035-VTZ001-002-005-007>011-017>021-040200-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Western Chittenden-Caledonia-
Washington-Western Addison-Orange-Western Rutland-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
Including the cities of Champlain, Plattsburgh, Dannemora,
Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga,
Alburgh, South Hero, St. Albans, Swanton, Burlington, Shelburne,
Hardwick, St. Johnsbury, Montpelier, Waitsfield, Middlebury,
Vergennes, Bradford, Randolph, Fair Haven, Rutland, Richmond,
Underhill, Bristol, Ripton, East Wallingford, Killington, Bethel,
Ludlow, Springfield, and White River Junction
143 PM EST Mon Feb 3 2025

...SLIPPERY AFTERNOON COMMUTE TODAY...

A burst of snow with some valley rain will arrive during the
afternoon commute. Some areas that see rain will cool below
freezing, producing pockets of freezing rain. This wintry
precipitation will produce slippery travel. As temperatures cool
further tonight, icy conditions may develop.

Precautionary/Preparedness Actions...

Icy roads are possible...producing hazardous travel conditions
through the evening commute. If you must travel, please use
caution.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
February 3, 5:00 PM EST to February 4, 2:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall amounts across the area were generally 3 to 5 inches.

Winter Weather, Essex

When
February 3, 5:00 PM EST to February 4, 2:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall amounts across the area were generally 3 to 5 inches.

Winter Weather, Orleans

When
February 3, 5:00 PM EST to February 4, 2:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall amounts across the area were generally 3 to 5 inches.

Winter Weather, Lamoille

When
February 3, 5:00 PM EST to February 4, 2:00 AM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall amounts across the area were generally 3 to 5 inches.

Winter Weather, Eastern Chittenden

When
February 3, 5:00 PM EST to February 4, 2:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall amounts across the area were generally 2 to 4 inches.

Winter Weather, Eastern Franklin

When
February 3, 5:00 PM EST to February 4, 2:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall amounts across the area were generally 2 to 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226053, 1226054, 1226055, 1226056, 1226057, 1226058.